Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes too much of the drug at one time. (This is called an acute ingestion.)
The most common prescription form of this medication is called digoxin. Digitoxin is another form of digitalis.
Causes, incidence, and risk factors
Digitalis toxicity can be caused by high levels of digitalis in the body. It may also be caused by a decreased tolerance to the drug. Patients with decreased tolerance may have normal levels of digitalis in their blood. Digitalis toxicity may occur in these patients if they have other risk factors.
You are more likely to have this condition if you take digoxin, digitoxin, or other digitalis medicines along with drugs that interact with it such as quinidine, flecainide, verapamil, amiodarone, and others.
If your kidneys do not work well, digitalis can build up in the body rather than be removed normally through urine. Any problem that affects how your kidneys work (including
Some plants such as oleander or lily of the valley have chemicals that can cause symptoms similar to digitalis toxicity if they are eaten.
pulse Loss of appetite Nausea, vomiting, diarrhea Palpitations Vision changes(unusual), including blind spots, blurred vision, changes in how colors look, or seeing spots)
Other symptoms may include:
Decreased consciousness Decreased urine output Difficulty breathing when lying down Excessive nighttime urination Overall swelling
Signs and tests
The doctor or nurse will examine you.
Blood tests that will be done include:
- Blood chemistry
- Kidney function tests including
- Digitoxin and
digoxin testto check levels
- Potassium level
- Magnesium level
If the person is having trouble breathing, start
At the hospital, symptoms will be treated as appropriate.
If toxicity is due to a recent one-time exposure, treatment may involve:
- Activated charcoal
- Tube through the mouth into the stomach to wash out the stomach (
Digitoxin blood levels may be lowered with repeated doses of charcoal, given after gastric lavage.
Methods to cause
In severe cases, medications called digoxin-specific
How well a person does depends on the severity of the toxicity and if it has caused heart
Arrhythmias, which may be deadly Heart failure
Calling your health care provider
Call your health care provider if you are taking a digitalis medication and you have symptoms of toxicity.
If you take digitalis medicine, you should have your blood levels checked regularly.
Potassium supplements may be prescribed if you take diuretics and digitalis together. Or, a potassium-sparing diuretic may be prescribed.